Nebraska, 2018

Damaging Wind in Nebraska, June 28, 2018

June 28, 2018 · NWS LBF · 1 event in 1 county or zone

Thunderstorms developed over southeastern Cherry county during the early morning hours of June 28th. As this activity pushed east southeast, it became severe over Garfield county producing wind gusts estimated at 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over southeastern Cherry county during the early morning hours of June 28th. As this activity pushed east southeast, it became severe over Garfield county producing wind gusts estimated at 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 2:42 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 28, 2:42 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
342 AM CDT Thu Jun 28 2018

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Thu Jun 28 2018

Hot weather is expected today. Very warm air aloft will overspread
the region from the southwest ahead a shortwave trough that will be
digging into the Pacific Northwest. A warm front will extend across
southern NE this morning, lifting north through the day and be
located across northern NE by early this evening. Very humid
conditions (70s to near 80F surface dew points) will be in place
to the north of the front from eastern into northern Nebraska. It
will be somewhat cooler temperature wise north of the front, but the
humidity will push heat index readings over 100F. Across southwest
NE hot and drier air will be in place to the south of the
warm front. Highs will likely surpass 100F across southwest NE to
the south of the warm front this afternoon. Will issue a heat
advisory for portions of the area where heat index readings will
surpass 100F. An extremely unstable and sheared environment will be
in place to the north of the warm front, but a very strong cap
should suppress any convective development.

A warm night is in the cards for tonight as a southerly LLJ keeps
the boundary layer well mixed. Lows should hold above 70F at many
locations, with warm mid 70s across portions of north central NE.

.LONG TERM...(Friday through Wednesday)
Issued at 333 AM CDT Thu Jun 28 2018

As the Pacific North west shortwave progresses toward the Northern
Plains on Friday, expect a cold front to move into northern NE.
Appears the cap will hold and shouldn't see any storm development
along the front during the afternoon. Friday night a southerly
LLJ should force at least scattered thunderstorm development near
and north of the front across parts of northern and northwest NE.
Prefer the slower frontal passage solutions shown in the
NAM/GFS/SREF, with cold front slowly moving southeast across eastern
portions of north central into central NE Saturday morning.
Scattered showers and thunderstorms will be possible Saturday as
temperatures aloft cool in the post frontal environment. Highs
should mainly be around 80F Saturday behind the front.

Surface high pressure builds in Saturday night with drier and cooler
air (lows mid 50s to lower 60s). As the surface high moves east of
the area Sunday, return southerly flow will develop, with highs
reaching the mid 80s.

Southwest flow aloft looks to dominate the first of next week. Upper
level high pressure across the southeast CONUS will slowly expand
west toward the Southern Plains by mid week. A couple of weak
disturbances within the flow could ignite a couple of thunderstorms,
but nothing looks to be organized at this time. Otherwise heating
up again, with highs into the 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1130 PM CDT Wed Jun 27 2018

Regional radar display shows isolated storms in northeast CO that
weaken as they progress eastward over the last 2-3 hours.
Meanwhile, latest satellite imagery shows just high clouds from
earlier thunderstorms moving into far western NEB. The main
concerns the next 24 hours include potential for isolated
thunderstorm late tonight and patchy fog late tonight-early
morning tomorrow. The latter across portions of southwest NEB and
the southern Sandhills. Further, BR was added to the KLBF TAF
with visibilities down to MVFR at this time along with low
ceilings. Patchy fog was added due to the low-level moisture in
place, the small dew point depression with high dew points, and
generally light winds. Otherwise, confidence in thunderstorms late
tonight has decreased based on recent trends and hi-res guidance
so no mention in either the KLBF or KVTN TAFs this package. Clouds
should increase across the local forecast area rest of tonight
with clouds then decreasing early tomorrow. Meanwhile, winds will
become southeast-south tomorrow with peak gusts in the afternoon
up to 25 kts anticipated across portions of northern NEB. There
could be marginal LLWS conditions tomorrow night given southerly
LLJ so that will need to be monitored.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM
MDT/ this evening for NEZ005>010-022-025>029-035>038-056>059-
069>071.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...ET
Hazardous weather outlook, Jun 28, 3:53 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
453 AM CDT Thu Jun 28 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-291000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
453 AM CDT Thu Jun 28 2018 /353 AM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated thunderstorms are possible early this morning, generally
south of a line from Alliance to Valentine. A few strong or
severe storms are possible and wind damage is the primary severe
weather hazard.

Potentially dangerous heat indices are expected across much of
western and north central Nebraska this afternoon. See the latest
weather forecasts and bulletins for details in your area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible Friday night, Saturday and Saturday
night. A few strong or severe storms are possible Friday night.
Large and wind damage are the primary severe weather hazard. Some
storms may also be capable of producing locally heavy rainfall.
The risk of severe weather Saturday and Saturday night is low.

Thunderstorms, generally isolated, are possible Monday night,
Tuesday night and Wednesday night. The risk of severe weather
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over western Nebraska late this
evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 28, 12:43 AM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
1243 AM MDT THU JUN 28 2018

NEZ058-069-280730-
Chase NE-Perkins NE-
1243 AM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND
NORTHWESTERN CHASE COUNTIES UNTIL 130 AM MDT...

At 1243 AM MDT, Doppler radar was tracking a strong thunderstorm near
Sixteen-Mile Corner, or 14 miles south of Julesburg, moving east at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Grant, Venango, Brandon and Wild Horse Spring.

This includes Highway 61 between mile markers 68 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4068 10205 4089 10205 4092 10172 4065 10171
TIME...MOT...LOC 0643Z 268DEG 19KT 4078 10217

CDC
Local storm report, Jun 28, 1:42 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
242 AM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     DENSE FOG        SUTHERLAND              41.16N 101.13W
06/28/2018                   LINCOLN            NE   TRAINED SPOTTER

            VISIBILITY 1/4 MILE OR LESS

&&

CCOLE
Special weather statement, Jun 28, 2:53 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
353 AM CDT THU JUN 28 2018

NEZ005-008-024>026-094-280945-
Brown NE-Hooker NE-Eastern Cherry NE-Western Cherry NE-Blaine NE-
Thomas NE-
353 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER...SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND
NORTHERN THOMAS COUNTIES UNTIL 445 AM CDT/345 AM MDT/...

At 353 AM CDT/253 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northwest of
Elsmere to near Mullen. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Seneca, Elsmere, Purdum, Brownlee, Moon Lake, Giant Hill, Willow Lake
State Wildlife Management Area, Long Lake State Wildlife Management
Area, Kelso and Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 2 between mile markers 188 and 189.
 Highway 97 between mile markers 68 and 69.
 Highway 83 between mile markers 153 and 174.

LAT...LON 4234 9991 4201 10023 4205 10108 4243 10039
TIME...MOT...LOC 0853Z 257DEG 18KT 4225 10035 4207 10095

CDC
Special weather statement, Jun 28, 3:41 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
441 AM CDT THU JUN 28 2018

NEZ005-008-009-025-026-281030-
Brown NE-Eastern Cherry NE-Rock NE-Blaine NE-Thomas NE-
441 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN ROCK...SOUTHERN BROWN...NORTHWESTERN BLAINE AND
NORTHEASTERN THOMAS COUNTIES UNTIL 530 AM CDT...

At 441 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Elsmere to 9 miles west of
Purdum. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Elsmere, Purdum, Rose, Hofeld Lake, Raven, Duff, Koshopah, Jones
Lake, Hawley Flats, Willow Lake State Wildlife Management Area, Long
Lake State Wildlife Management Area and Johnsons Corner.

This includes Highway 183 between mile markers 153 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4217 9948 4190 10024 4215 10052 4243 9984
TIME...MOT...LOC 0941Z 268DEG 23KT 4220 10002 4211 10044

CDC
Special weather statement, Jun 28, 4:05 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
505 AM CDT THU JUN 28 2018

NEZ008-009-025>027-281045-
Brown NE-Loup NE-Rock NE-Blaine NE-Thomas NE-
505 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK...NORTHERN LOUP...
SOUTHEASTERN BROWN...BLAINE AND EAST CENTRAL THOMAS COUNTIES UNTIL
545 AM CDT...

At 505 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Rose to 10 miles north of
Brewster to near Halsey. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Brewster, Dunning, Halsey, Rose, Fox Bayou, Raven, Duff, Almeria
Meadow State Wildlife Management Area, Horseshoe Bend Lake, Hawley
Flats and Johnsons Corner.

This includes the following highways...
 Highway 183 between mile markers 136 and 163.
 Highway 2 between mile markers 220 and 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4230 9927 4197 9926 4179 9994 4191 10052
      4209 9990 4232 9986
TIME...MOT...LOC 1005Z 279DEG 24KT 4225 9979 4208 9982 4193 10035

CDC
Special weather statement, Jun 28, 4:36 AM CST, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
536 AM CDT THU JUN 28 2018

NEZ009-010-026>028-281115-
Loup NE-Holt NE-Garfield NE-Rock NE-Blaine NE-
536 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK...LOUP...WESTERN
GARFIELD...SOUTHWESTERN HOLT AND NORTHEASTERN BLAINE COUNTIES UNTIL
615 AM CDT...

At 536 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rose to 15 miles northwest of Calamus Reservoir
State Recreation Area to Brewster. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Burwell, Taylor, Brewster, Rose, Calamus Reservoir State Recreation
Area, Fox Bayou, Almeria Meadow State Wildlife Management Area,
Virginia Smith Dam, Hannamon Bayou Campground, Carson Lake, Homestead
Knolls Campground, Horseshoe Bend Lake, Almeria, Nunda Shoal
Campground, Deverre and Valley View Flat Campground.

This includes Highway 183 between mile markers 124 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4222 9896 4179 9902 4175 9957 4198 9994
      4206 9965 4219 9962
TIME...MOT...LOC 1036Z 278DEG 27KT 4216 9950 4198 9951 4196 9988

CDC

The radar

The North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 28, 5:33 AM CST
Where
Garfield County, 9.79 mi E of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.780, -98.940

Winds estimated around 60 MPH with 0.20 inches of rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758792.